Utah, 2002

Damaging Wind in Utah, November 9, 2002

November 9, 2002 · NWS SLC · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Nov 9, 2:30 PM MST, 5 minutes earlier.

Area forecast discussion, Nov 9, 2:30 PM MST, 5 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
230 PM MST SAT NOV 9 2002

.SYNOPSIS...A MOIST WEST TO NORTHWEST FLOW ALOFT WILL REMAIN OVER
UTAH THROUGH SUNDAY.  HIGH PRESSURE ALOFT WILL SLIDE EAST INTO THE
STATE LATE MONDAY AND REMAIN THROUGH TUESDAY.

.DISCUSSION...THE MOIST WESTERLY FLOW ALOFT OVER THE BASIN ABOUT TO
TRANSITION A MORE NW FLOW SUNDAY/SUNDAY NIGHT.  THIS CHANGE WILL BE
IN RESPONSE TO AMPLIFICATION OF THE TROUGH IN THE CNTRL/ERN PACIFIC
AND THE DOWNSTREAM RIDGE OVER/NEAR THE WEST COAST.  THE PATTERN WILL
REMAIN PROGRESSIVE WITH A RIDGE/TROUGH/RIDGE SEQUENCE MOVING THROUGH
THE REGION DURING THE MIDWEEK TIMEFRAME.

MOST ACTIVE WEATHER TODAY IS THE CONVECTION OVER THE EXTREME SRN
PORTION OF THE STATE UNDERNEATH THE VERY STRONG UPPER JET.  FOCUS OF
THE CONVECTION NOW ALONG THE OLD SURFACE FRONTAL BOUNDARY WHICH HAS
STALLED THIS AFTERNOON.  EXPECT THAT CONVECTION WILL REMAIN
ACTIVITY INTO THE EVENING...BUT DECREASE AS SURFACE CONVERGENCE INTO
THE BOUNDARY WEAKENS AND JET SUPPORT WANES OVERNIGHT.

SHORTWAVE RACING EAST THROUGH SW OREGON/NW CA SCHEDULED TO REACH
NRN UTAH LATER TONIGHT.  PRECIP SHOULD INCREASE IN INTENSITY/AREAL
COVERAGE LATER THIS EVENING AS THIS FEATURES NEARS THE STATE.
STEADY PRECIP PROBABLY GOOD THROUGH EARLY SUNDAY AFTERNOON...THEN
TAPER OFF TO SCATTERED SHOWERS LATE IN THE DAY.

UPPER RIDGE BUILDING OVER/NEAR THE WEST COAST MONDAY WILL GRADUALLY
FORCE HEIGHTS TO RISE OVER THE BASIN DURING THE DAY.  MORE INCLINED
NOW TO DROP PRECIP...OR AT LEAST REDUCE THE THREAT...FOR MANY ZONES
AS TEMPS RISE ALOFT ALONG WITH THE HEIGHTS.  MODELS GENERATE A LOT
OF CLOUDS FROM WARM ADVECTION IN THIS SITUATION.  GENERAL IM NOT
INCLINED TO EXPECT MUCH PRECIP IN THIS PATTERN...ESPECIALLY WITH A
WELL MIXED LOWER LEVELS.  WELL STILL SEE SOME PRECIP IN THE FAR
NRN ZONES...BUT ANY SIGNIFICANT AMOUNTS WILL BE LIMITED TO FAVORED
TERRAIN.

THE PATTERN ACROSS THE CNTRL PACIFIC THROUGH THE WRN STATES IS
PROGGED TO BE SOMEWHAT MORE AMPLIFIED...BUT REMAIN PROGRESSIVE
DURING THE COMING WEEK.  TREND IN THE GFS MODEL OVER THE PAST 2-3
RUNS HAS BEEN TO MOVE FEATURES FASTER AND SOMEWHAT LESS
AMPLIFICATION.  THIS IS TO BE EXPECTED IN A FAST WESTERLY FLOW
PATTERN WHERE SPEED OF MOVEMENT IS ALWAYS AN ISSUE.  TIMING OF ANY
CLOUDS/POSSIBLE PRECIP IN THE EXTENDED PERIOD HARD AT BEST...THOUGH
SIGNIFICANT PRECIP NOT EXPECTED.

SLC 8841  CDC 6521  CONGER

.SLC...HEAVY SNOW WARNING THROUGH SUNDAY NORTHERN MOUNTAINS AND
       SOUTHWEST WYOMING...IDZ025...UTZ007>010 AND WYZ021.
Hazardous weather outlook, Nov 9, 6:28 AM MST, 8 hours 7 minutes before
IDZ024-025-UTZ001>021-WYZ021-101400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
628 AM MST SAT NOV 9 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

COLDER AIR WILL BE PUSHING ACROSS THE AREA TODAY BRINGING SNOW
LEVELS DOWN TO NEAR 5000 FEET IN THE NORTH BY EVENING. THE SNOW WILL
BE HEAVY AT TIMES IN THE MOUNTAINS TONIGHT AND RAIN WILL CHANGE TO
SNOW IN ALL NORTHERN VALLEYS.  A HEAVY SNOW WARNING IS IN EFFECT
FOR THE NORTHERN MOUNTAINS THROUGH SUNDAY.  SEE SLCWSWSLC FOR
DETAILS.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

THE HEAVY MOUNTAIN SNOW...SEE WARNING ABOVE...WILL CONTINUE SUNDAY
AND IN SOME AREAS INTO MONDAY MORNING.  THE WARNING MAY NEED TO BE
EXTENDED. OTHERWISE SNOW SHOULD GRADUALLY TAPER OFF MONDAY AND
MONDAY NIGHT.  NO HAZARDOUS WEATHER IS EXPECTED THE REMAINDER OF
THE PERIOD BUT THERE WILL BE ANOTHER WEAKER STORM SYSTEM MOVING
ACROSS THE NORTHERN HALF OF THE AREA LATE WEDNESDAY INTO THURSDAY.

.INSTRUCTIONS TO SPOTTERS...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.

WCJIN-WYSW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
November 9, 2:35 PM MST
Where
Washington County, St George Muni Arpt
Measured
56 kt (64 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.280, -113.505 (the zone’s center; the record gives no point)

A severe thunderstorm produced a wind gust of 65 mph (56 kts) at the Saint George Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2002Every state in 2002This day in weather historyWarnings in Utah, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324584.